Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2018, 6:56 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 26, 2018, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
892
WUUS53 KTOP 262356
SVRTOP
KSC003-031-270030-
/O.NEW.KTOP.SV.W.0157.180626T2356Z-180627T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
656 PM CDT TUE JUN 26 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Anderson County in east central Kansas...
Southeastern Coffey County in east central Kansas...
* Until 730 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located 4 miles southeast
of Burlington, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, Colony and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 9576 3812 9529 3804 9536 3804 9582
TIME...MOT...LOC 2356Z 283DEG 27KT 3815 9568
HAIL...1.00IN
WIND...60MPH
$$
Skow2 follow-up statements
222
WWUS53 KTOP 270015
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
715 PM CDT TUE JUN 26 2018
KSC003-031-270030-
/O.CON.KTOP.SV.W.0157.000000T0000Z-180627T0030Z/
Anderson-Coffey-
715 PM CDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...
At 714 PM CDT, a severe thunderstorm was located 4 miles south of
Westphalia, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colony and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3812 9529 3804 9536 3804 9574 3820 9563
TIME...MOT...LOC 0014Z 283DEG 27KT 3812 9551
HAIL...1.00IN
WIND...60MPH
$$
Skow362
WWUS53 KTOP 270027
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
727 PM CDT TUE JUN 26 2018
KSC003-031-270037-
/O.EXP.KTOP.SV.W.0157.000000T0000Z-180627T0030Z/
Anderson-Coffey-
727 PM CDT TUE JUN 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
western Coffey County.
LAT...LON 3812 9529 3804 9536 3804 9574 3820 9563
TIME...MOT...LOC 0027Z 283DEG 27KT 3810 9541
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 26, 6:29 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service Topeka KS 629 PM CDT Tue Jun 26 2018 .MESOSCALE DISCUSSION... Issued at 346 PM CDT Tue Jun 26 2018 Per 19Z surface observations, a quasi-stationary, zonally-oriented boundary is present in east-central Kansas, extending approximately from Morris County to extreme southern Douglas County. Clusters of storms developed earlier in response to weak isentropic ascent and have moved/evolved east and south of the forecast area. In their wake, at least partial boundary-layer recovery has taken place along and south of the aforementioned diffuse boundary, where cumulus fields are becoming increasingly agitated. Moreover, differential heating peripheral to cirrus-cloud canopies/anvil accompanying these convective clusters may also be providing a slight boost to ascent over the region of agitated cumulus, and these factors may facilitate deep-convective initiation in the next couple of hours across east-central Kansas. Surface dewpoints in the lower 70s combined with adequate insolation, coupled with steep midlevel lapse rates, are supporting SBCAPE of 3500-4000 J/kg on the warm/moist side of the boundary, which could foster a conditional risk for intense updrafts/downdrafts. Damaging wind gusts and large hail will be the primary concerns with this activity which will move southeast/south into the evening hours. As a result, the Severe Thunderstorm Watch has been extended in time for portions of east- central Kansas. Boundary-parallel cloud-layer mean winds will tend to foster a quick transition from any separated updraft structures to convective clusters/line segments as cold pools eventually congeal. However, given the potential for intense convective-scale vertical accelerations with the rich moisture in the boundary layer, the potential for a tornado or two cannot be entirely ruled out. && .SHORT TERM...(This evening through Wednesday) Issued at 323 PM CDT Tue Jun 26 2018 For tonight, as nocturnal cooling begins to stabilize the boundary layer, a veered LLJ on the order of 35kts could support some backbuilding propagation of the cluster of storms, maintaining at least some potential for convection across the SE portion of the CWA through the evening. Otherwise, skies should experience a gradual clearing trend during the overnight hours, with low temperatures in the upper 60s to lower 70s across the CWA. Given the clearing skies and light winds, ample moisture, and areas of recent precipitation, some fog potential could exist. However, confidence in fog potential is not sufficiently significant to include mention in the forecast at this time -- owing to some uncertainty in clearing trends and nocturnal temperature reductions. For tomorrow, subsidence associated with differential anticyclonic vorticity advection downstream of a building upper ridge will support generally sunny skies across the region. Moderate southerly/southeasterly winds at the surface will maintain rich Gulf moisture across the CWA amid warm surface temperatures ranging from 94-100 F. This combination of warm, humid air will yield heat indices of 100-107F. The Heat Advisory remains in effect starting at 18Z Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM CDT Tue Jun 26 2018 Wednesday night through Friday, an amplified upper level ridge across the southern and central plains will slowly shift east into the central and southern MS river valley. An upper level trough will move onshore across the Pacific northwest and will translate east into the central Rockies by 00Z SAT. Any thunderstorms will remain well north of the CWA across the northern plains and upper Midwest. Expect hot and humid conditions. High Thursday will reach the upper 90s across the southeast counties to around 105 degrees across the central and southwest counties. Deeper mixing across the central and western counties of the CWA will allow dewpoints to mix down into the upper 50s to lower 60s during the afternoon hours. The PBL will not mix as deep in the eastern counties, allowing dewpoints to remain in the mid 60s to lower 70s through the afternoon hours. Overall, heat indices will range from 104 degrees across the western counties to near 110 across portions of northeast and east central KS. The eastern counties of the CWA may need to be upgraded to an excessive heat warning Thursday afternoon. Friday will be another hot and humid day, the center of the upper ridge axis will pass east of the CWA into the mid MS river valley. High temperatures may be a few degrees cooler with upper 90s to around 102 degrees. Heat indices will continue to run from 102 degrees across the far western counties of the CWA to around 107 degrees across east central KS. I will continue with the current heat advisory from Noon Wednesday afternoon through Friday evening. Saturday through Sunday, The upper trough across the central Rockies will move east into the northern and central plains. Low-level CAA across the northern plains will cause a surface front to push south across the CWA late Saturday afternoon into Saturday night. The combination of surface convergence along the front combined with larger scale ascent ahead of the H5 trough will cause scattered showers and thunderstorms to develop late Saturday afternoon across north central KS, then across the remainder of the CWA through the evening hours. The mid level winds increase to 30 to 40 KTS along the southern periphery of the H5 trough, therefore the 0-6KM effective shear may increase above 30 KTS. There will continue to be deep moisture transport northward ahead of the front, so deep moisture and steep mid-level lapse rates will provide enough instability for strong to severe thunderstorms given the increase in 0-6KM shear. Through the evening hours, the scattered storms will probably congeal into a line of storms or convective complex and will move across the remainder of the CWA. The storms should move out of the CWA during the morning hours of Sunday. Highs on Sunday, behind the front, will be slightly cooler with mid to upper 80s Sunday night through Monday night, The upper level flow will be zonal across the northern and central plains. A lee trough will deepen across the central high plains late Sunday afternoon. Deeper moisture will advect northwest into eastern CO and western KS where upslope flow will cause thunderstorms to develop. These storms will congeal into an MCS and move east across central or northern KS. There still remains much uncertainty to where the MCS will develop, MCS maintenance and how it will track across central and northern KS. If the remnants of an MCS moves east across the CWA Monday morning, there will be at least a chance for showers and thunderstorms. An outflow boundary may extend east to west across the CWA during Monday and thunderstorms may re-develop along the outflow boundary during the afternoon and evening hours. Another MCS may develop across northwest KS, western NE and southeast WY Monday afternoon and evening, but this MCS may track north of the CWA. Tuesday, an upper level ridge will amplify across the central plains, which will bring back the heat. Highs on Tuesday will reach he lower to mid 90s and possibly warmer if the ECMWF model verifies. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 622 PM CDT Tue Jun 26 2018 VFR continues through forecast period. Convective debris in the form of high clouds will linger over terminals as scattered TSRA this evening forms near a boundary in south central Kansas. Inverted sfc trough shifts eastward, backing light winds towards the east and eventually northeast by late afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM Wednesday to 10 PM CDT Friday for KSZ008>012-020>024-026-034>040-054>056-058-059. && MESOSCALE...Bunker/Cohen SHORT TERM...Bunker/Cohen LONG TERM...Gargan AVIATION...Prieto
Hazardous weather outlook, Jun 26, 6:31 PM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 631 PM CDT Tue Jun 26 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-272345- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 631 PM CDT Tue Jun 26 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms are possible this evening for areas generally near and south of Interstate 35. Gusty winds and small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Afternoon heat indices of 100 to 108 degrees are expected for most locations from Wednesday through Friday and may persist into Saturday. A Heat Advisory is in effect from Wednesday afternoon through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 26, 1:46 PM CDT, 5 hours 10 minutes before
Special Weather Statement National Weather Service Topeka KS 146 PM CDT TUE JUN 26 2018 KSZ059-261900- Anderson- 146 PM CDT TUE JUN 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY UNTIL 200 PM CDT... At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near Lone Elm, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kincaid and Lone Elm. A Severe Thunderstorm Watch remains in effect until 400 PM CDT for east central Kansas. LAT...LON 3809 9530 3819 9508 3804 9508 3804 9527 TIME...MOT...LOC 1846Z 245DEG 31KT 3806 9521 Baerg
Special weather statement, Jun 26, 6:29 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
629 PM CDT TUE JUN 26 2018
KSZ058-059-270000-
Coffey-Anderson-
629 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES UNTIL 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westphalia, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Garnett and Westphalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3826 9507 3811 9508 3809 9559 3828 9561
3836 9507 3826 9506
TIME...MOT...LOC 2329Z 263DEG 31KT 3821 9548
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:25 AM CDT | Special Weather Statement | TOP | Dickinson | 50 min |
| Jun 26, 11:28 AM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Jun 26, 11:35 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 55 min |
| Jun 26, 12:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 18 min |
| Jun 26, 1:46 PM CDT | Special Weather Statement | TOP | Anderson | 14 min |
| Jun 26, 6:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.